California, 2019

High Wind and Winter Weather in California, January 5 to 9, 2019

January 5 to 9, 2019 · NWS EKA · 11 events in 8 counties and zones

An upper trough moved east across the region during early January. Strong winds and snow developed across the mountains of northwest California as the trough approached.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

An upper trough moved east across the region during early January. Strong winds and snow developed across the mountains of northwest California as the trough approached.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Jan 4, 3:26 PM PST, 12 hours 34 minutes earlier.

Area forecast discussion, Jan 4, 3:26 PM PST, 12 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
326 PM PST Fri Jan 4 2019

.SYNOPSIS...A strong weather system will bring rain, wind, and
mountain snow on Saturday. Additional weather systems are expected
Sunday night and into next week.

&&

.Short Term...High clouds continue to stream across the area this
afternoon ahead of a strong frontal boundary and associated low
pressure system. South to southeast winds have started to increase
across the area at the higher elevations. These will continue to
increase this evening and tonight. Rain is expected to start to
move onshore around midnight and quickly spread across the area.

Snow levels are expected to be around 4,500 to 5,500 feet across
much of the area with the exception of much of Trinity county and
northeastern Mendocino county. The cold air trapped in these areas
combined with upslope flow is expected to keep snow levels as low
as 2,000 feet early in the morning, however most snow is expected
to fall above 3,000 feet. The winter storm warning for areas
above 3,000 feet looks on track with amounts of 6 to 12 inches
between 3,000 and 4,000 feet. Higher elevations could see a foot
or more of snow. Amounts below 3,000 feet are expected to
generally be less than 2 inches. Northeastern Mendocino county is
expected to see slightly higher snow levels, above 3,500 feet.
Confidence is lower on this area, but 4 to 6 inches of snow as low
as 3,500 feet, with much higher amounts above 5,000 feet.

The strong southerly winds ahead and with the front are expected
to peak Saturday morning. There is a fairly strong inversion at a
couple thousand feet that will keep the lower elevations from
seeing much wind initially. These winds will mainly be seen at
the higher elevations. Gusts to 75 mph are possible in the
windiest spots of Humboldt and Del Norte county and the warning
looks on track. Trinity and Mendocino county will likely see gusts
to 45 to 60 mph on the higher ridges and the wind advisory looks
to be on track.

Strong westerly winds are expected behind the front. Winds aloft
are not as strong as ahead of the front, but the profile is less
stable and more of these winds are expected to make it to the
surface especially along the Humboldt and Del Norte coast. Gusts
of 40 to 50 mph are possible for several hours in the afternoon on
on the Humboldt and Del Norte coast, so have issued a wind
advisory. Gusts to only 40 mph are expected along the Mendocino
coast so will not issue a wind advisory, but this will need to be
watched.

Showers are expected as the upper level trough moves overhead late
in Saturday afternoon and evening. There is some instability with
these showers, although the airmass is not particularly cold. It
looks like there will some thunderstorms, mainly along the coast.
Winds aloft will be much weaker by this, but there still could be
a few gusts to 35 or 40 mph in the stronger showers. Snow levels
with these showers will be around 3,000 to 3,500 feet. A winter
weather advisory may be needed. Some of the stronger showers could
push snow levels down slightly. This could impact Berry summit
briefly, but any snow there is expected to be shortlived. Sunday
morning these showers will taper.

Sunday morning these shower will taper off, but immediately
follow these showers the next system is expected to start moving
into the area. Sunday afternoon the next system will bring another
round of rain and wind to the area. Initially snow levels will be
around 3,000 to 3,5000 feet. Most areas will see snow levels rise
fairly quickly, but the models are struggling with how quickly
these snow levels will rise, especially in Trinity county. A
winter storm watch may be needed if it looks like snow levels
remain low. Winds are expected to be strong with this system,
although again it looks like they will be mainly limited to the
higher ridges. A wind advisory may be needed. MKK

.LONG TERM (Monday night thru Friday)...Rains will increase again on
Tuesday ahead of another approaching frontal system. The surface low
associated with this feature is forecast to track well N of the
area, but it is expected to become quite deep, perhaps bottoming out
near 970 millibars late Tuesday well W of the Pacific NW coast. This
feature looks to have the most impressive moisture plume associated
with it, and its gradual turn to the NE may keep the plume over
portions of the area from early Tuesday until early Wednesday.
Precipitation will become more showery during the day Wednesday with
lingering showers into early Thursday, particularly over the N half
of the area. Snow levels will be fairly high on Tuesday, between
6000 and 7000 feet across most of the area. These levels will drop
on Wednesday and Thursday, dropping below 5000 feet Wednesday night.

Another, much weaker low, is forecast to approach the area from the
W late next week, but uncertainty with this feature is high with the
GFS 5-wave indicating ridging over the W United States.

Temperatures will remain near normal across most of the area through
the period. However, slightly above normal temperatures are possible
along the coast during periods of SE-S winds and downsloping. /SEC

&&

.MARINE...S winds will rapidly increase tonight ahead of a deepening
low pressure center. Widespread sustained gales are expected over at
least the outer waters with the inner waters easily reaching gale
force in frequent gusts. There will be a period during Saturday
afternoon when sustained gales are possible over portions of the
inner waters as winds veer from S to W and cooler air brings greater
low-level instability and turbulent mixing. Wind speeds are expected
to rapidly diminish after midnight Saturday night before backing to
S and increasing again on Sunday ahead of the next low pressure
system in a rapid progression of rather deep lows. Wind gusts may
approach gale force again in the outer waters with this system, but
wind speeds are expected to be lighter than on Saturday. After
another decrease in winds Monday afternoon, southerlies will ramp up
again ahead of the third low in the series, with more gales
possible by Tuesday.

WNW swell arrived along the coast late this morning with wave
heights around 17 feet at periods around 17 seconds. Short period
wind waves will ramp up tonight with combined seas reaching at least
20 feet. Surf heights will flirt with High Surf Advisory criteria on
Saturday. More large W swell is expected to arrive late Tuesday.
/SEC

&&

.Aviation...VFR conditions generally prevailed across the region
today under a near constant veil of higher clouds advecting into
region. Some coastal location experience brief IFR conditions as
thick haze developed...and some low clouds briefly moved ashore.
Even more diverse advancing clouds are ahead of a potent weekend
storm system that will mainly begin Saturday. Air Terminals will
start ramping up overnight with increasing flight hazards
accompanying the arrival of adverse conditions: rain/showers,
lowering ceilings/visibilities, gusty surface winds, LLWS and
possible T-Storms and lastly a lowering snow level by saturday
evening. Airport/airfield impacts expected to be greater in
Mendocino...at least initially. /TA

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 4 AM to 6 PM PST Saturday for CAZ107-108-
     110>113.

     Winter Storm Warning from 4 AM to 10 PM PST Saturday for CAZ107-
     108-111.

     Wind Advisory from noon to 5 PM PST Saturday for CAZ101-103.

     High Wind Warning from 4 AM to 6 PM PST Saturday for CAZ102-
     104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 6 AM PST Saturday for PZZ450.

     Gale Warning from 6 AM to 9 PM PST Saturday for PZZ450.

     Gale Warning from 6 PM this evening to 9 PM PST Saturday for
     PZZ455-470-475.

     Hazardous Seas Warning until 6 PM PST this evening for PZZ470.

     Small Craft Advisory until 6 PM PST this evening for PZZ455-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jan 4, 2:48 PM PST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
248 PM PST Fri Jan 4 2019

CAZ101-103-052300-
Coastal Del Norte-Northern Humboldt Coast-
248 PM PST Fri Jan 4 2019

...WIND ADVISORY IN EFFECT FROM NOON TO 5 PM PST SATURDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Wind Advisory is currently in effect for Saturday afternoon.

A series of storms will bring bouts of rain, high mountain snow, and
periods of gusty winds this weekend and early next week. Travel will
be impacted. Slow down in bad weather and plan your road trip ahead
of time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>106-052300-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
248 PM PST Fri Jan 4 2019

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 6 PM PST SATURDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A High Wind Warning is currently in effect above 1,500 feet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A High Wind Warning is currently in effect above 1,500 feet.

Snow levels will fall to 3,500 feet Saturday night. Snow accumulation
of 2 to 4 inches is possible.

A series of storms will bring bouts of rain, high mountain snow, and
periods of gusty winds this weekend and early next week. Travel will
be impacted. Slow down in bad weather and plan your road trip ahead
of time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-111-052300-
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
248 PM PST Fri Jan 4 2019

...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 10 PM PST SATURDAY...
...WIND ADVISORY IN EFFECT FROM 4 AM TO 6 PM PST SATURDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory is currently in effect above 1,500 feet. A Winter
Storm Warning is currently in effect above 3,000 feet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Wind Advisory is currently in effect above 1,500 feet.
A Winter Storm Warning is currently in effect above 3,000 feet.

Snow will impact travel this weekend on Highway 36 at South Fork
Mountain Summit, Buckhorn Summit and possibly Oregon Mountain Summit
on Highway 299. Total snow accumulations of 5 to 8 inches. Localized
amounts of 20+ inches above 3,000 feet are expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ112-052300-
Southwestern Mendocino Interior-
248 PM PST Fri Jan 4 2019

...WIND ADVISORY IN EFFECT FROM 4 AM TO 6 PM PST SATURDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory is currently in effect above 1,500 feet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Wind Advisory is currently in effect above 1,500 feet.

A series of storms will bring bouts of rain, high mountain snow, and
periods of gusty winds this weekend and early next week. Travel will
be impacted. Slow down in bad weather and plan your road trip ahead
of time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-052300-
Mendocino Coast-
248 PM PST Fri Jan 4 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty winds of 30 to 40 mph are possible on the coastal ridges on
Saturday.

A series of storms will bring bouts of rain, high mountain snow, and
periods of gusty winds will continue into early next week. Travel
will be impacted. Slow down in bad weather and plan your road trip
ahead of time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-113-052300-
Northwestern Mendocino Interior-Southeastern Mendocino Interior-
248 PM PST Fri Jan 4 2019

...WIND ADVISORY IN EFFECT FROM 4 AM TO 6 PM PST SATURDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory is currently in effect above 1,500 feet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Wind Advisory is currently in effect above 1,500 feet.

A series of storms will bring bouts of rain, high mountain snow, and
periods of gusty winds this weekend and early next week. Travel will
be impacted. Slow down in bad weather and plan your road trip ahead
of time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 2 heavy rain, 1 high wind. Local standard time, as filed.

Winter Weather, Northern Trinity

When
January 5, 4:00 AM PST to 1:39 PM PST
Where
Northern Trinity forecast zone
Reported by
Law Enforcement

Two inches of snow reported 6 miles southeast of Lewiston in Trinity County. Elevation was 3,213 feet.

Winter Weather, Southern Trinity

When
January 5, 4:00 AM PST to 3:30 PM PST
Where
Southern Trinity forecast zone
Reported by
Public
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Two and a half inches of snow measured at South Fork Mountain Summit on Highway 36. Elevation was 4,110 feet.

Winter Weather, Southern Trinity

When
January 5, 4:00 AM PST to January 6, 8:00 AM PST
Where
Southern Trinity forecast zone
Reported by
Trained Spotter
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Twenty-four hour snowfall total of 5.0 inches.

Winter Weather, Southern Humboldt Interior

When
January 5, 4:00 AM PST to January 6, 7:30 AM PST
Where
Southern Humboldt Interior forecast zone
Reported by
Trained Spotter
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Three inches of snow measured.

Winter Weather, Northwestern Mendocino Interior

When
January 5, 4:00 AM PST to January 6, 9:30 AM PST
Where
Northwestern Mendocino Interior forecast zone
Reported by
Trained Spotter
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Five inches of snow measured at an elevation of 3,750 feet.

Winter Weather, Southern Humboldt Interior

When
January 5, 4:00 AM PST to January 6, 10:00 AM PST
Where
Southern Humboldt Interior forecast zone
Reported by
Trained Spotter
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Half inch of snow measured at an elevation of 3,000 feet.

Winter Weather, Northern Humboldt Interior

When
January 5, 4:00 AM PST to January 6, 10:23 AM PST
Where
Northern Humboldt Interior forecast zone
Reported by
Law Enforcement
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Estimated two inches of snow on Highway 299. Law enforcement reports two vehicles collided at mile marker 29 on Highway 299.

Winter Weather, Southern Trinity

When
January 5, 4:00 AM PST to January 7, 7:00 AM PST
Where
Southern Trinity forecast zone
Reported by
Trained Spotter
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Eight inches of storm-total snow reported at an elevation of 3,000 feet.

Heavy Rain, Mendocino

When
January 5, 4:00 AM PST to January 6, 8:00 AM PST
Where
Mendocino County, 4.38 mi SE of Boonville
Reported by
Trained Spotter
Coordinates
38.950, -123.320

Storm total rainfall of 2.92 inches.

High Wind, Southwestern Humboldt

When
January 5, 12:38 PM PST
Where
Southwestern Humboldt forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Peak wind from Cooskie Mountain RAWS.

Heavy Rain, Trinity

When
January 8, 7:00 AM PST to January 9, 9:39 AM PST
Where
Trinity County, 2.22 mi WNW of Ruth
Reported by
Trained Spotter
Coordinates
40.290, -123.440

Twenty-four hour rainfall total of 3 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800762, 800765, 800768, 800769, 800770, 800773, 800777, 800781, 800785, 800763, 800788.